Editorial note: This personal account of my insulin shock experiences is based on an invited lecture in the course Mad People's History organized by historian Geoffrey Reaume in the School of Disability Studies, Ryerson University in Toronto. This article is an edited draft of an expanded and revised version of my speech delivered on September 13, 2003.
Shortly after I dropped out of Dartmouth College, psychiatrists, my parents and sister colluded in arranging my involuntary commitment to McLean Hospital on November 6, 1951. McLean is a major psychiatric teaching-and-research institution affiliated with Harvard University Medical School and Massachusetts General Hospital. It's a heavily-funded drug-and-shock mill located in Belmont, a suburb few miles outside Boston.
On the admission sheet, I was labeled "schizophrenia - acute undifferentiated reaction". At the bottom of the admission sheet, a psychiatrist wrote, "Suitable for insulin or electroshock." Fortunately, I escaped electroshock. However, less than two months after being incarcerated in McLean, psychiatrist Douglass Sharpe prescribed a course of subcoma insulin shocks. He never once informed or warned me about the major effects or risks of the shock treatments - before or during the treatment to which I was subjected 7 weeks after admission.
On December 26, 1951, Dr. Sharpe started me on 5 units of insulin, he rapidly increased the dosage by daily increment of 5. Within 3 days I was injected with 20-25 units three times a day. During each treatment, I perspired and ate like a pig because insulin makes you ravenously hungry as it lowers the blood-sugar - the doctors call it hypoglycemia. Before the shocks, I weighed roughly 145 pounds, 6 weeks later when the shocks stopped, I weighed 194 pounds.
My insulin-induced hunger or forced starvation was intense and excruciatingly painful. It went to the core of my very being. There are two types of insulin shock - coma and subcoma, I got the latter. However, I once went into a coma which Dr. Sharpe and other psychiatrists never warned me about, and which is carefully omitted on my medical chart.
Subcoma shock, also called hypoglycemic shock, was extremely debilitating and torturous. Each insulin reaction lasted three to four hours - mercifully "terminated" by drinking fruit juice laced with glucose or dextrose.
Here follows verbatim excerpts of some of my reactions to insulin subcoma shock and the nurses' observations and comments as written on McLean Hospital's Insulin Treatment Chart: Note the comments re my complaints and attempts to resist the treatment.
Day 6 - Treatment 15 "He dramatically calls out, 'I can't take this any longer. It's too unjust. I am not strong enough.' Mild perspiration." They were giving me 75 units. Within one week I was getting three shots of insulin a day which lasted six weeks, it felt like six years.
Day 10 - Treatments 25 & 26 "Sweating profusely. Skin very cold and clammy. Does not want insulin anymore, e stated. He asked to see the Head Nurse to discontinue the treatment - he terminated himself with cookies and orangesS¯.etc breakfast. [A few hours later] Dr. Sharpe notified about termination and said to just continue as usual."
Day 12 - Treatment 31 "Perspiring moderately. Alert and responsive. Whining that, "He can't stand it.' Whining that he can't stand it." I felt tortured.
Day 17 - Treatment 69 "Profuse sweating. Drowsy and tossing in bed. Patient saying: 'I can't take it.' Still perspiring profusely, pupils dilated. Patient very drowsy yelling, 'I can't take it.' Perspiring profusely. No response from patient. Patient still had cough reflex so juice was given until revived. Just before terminated patient had muscle spasms, eyes became glassy and starry pupils and no response could be obtained. Patient was terminated with difficulty with p.o. [by mouth].P patient remembers nothing. Patient was seen by Dr. Horwitz." I was probably in a coma but the staff didn't have the honesty to write this down in the clinical-nursing notes. At that time, I was subjected to a daily dose of 270 insulin units - 90 units administered 3 times a day.
Day 20 - Treatment 52 "What happened?'" (That's a quote from me. I didn't know what was going on. I could not remember the last part of the treatment.) "Patient showed moderate perspiration, slowness of speech and mild tremor just prior to termination at end of full course. Patient Could not remember last end of treatment - says he fell asleep again." I was probably going into come or about to. Tremors are also very common as the insulin dose is increased. I also began to shake and convulse uncontrollably. Day 22- Treatment 57 "Severe twitching - tremors - face very pale. No response. Terminated with some difficulty, weeping occasionally." Thy like to use the work 'terminate' in psychiatry. Weeping and uncontrollable emotional outbursts ("insulin excitement") are other common effects of insulin shock. As the dose increases, you lose considerable emotional and physical control. Sometimes I wept, screamed or shouted. Day 23 - Treatment 60 "Some tremors, response poor, face very pale, some twitching of face, hands trembling, moderate to severe cryingS¯"
Day 24 - Treatment 63 "Pt. became drowsy about 4pm and had to be awakened several times. S¯perspiration, facial tremors & fits of cryingS¯" Day 25 - Treatment 66: "Perspiring profusely, very slow response, skin cool, Pt. remarked, "' I can't take it.'"
Day 29 - Treatment 77 "Slow tongue-mouthing(?), grimacing, twitching of facial muscles and extremities."
Day 32 - Treatment 84 "Pt. seeking reassurance. Says he's had enough of this insulin. Pt remarked this was the biggest reaction. Skin was moist. Response slow."
Day 33 - Treatment 86 "Apprehensive about going into coma - states he was very worried about his condition this AM."
Day 34 - Treatment 90 "Emotional outburst, shouting and sobbing up; and down hall that he must get out of here, that he can't stand insulin any longer, etcS¯Still sobbing frequently and unpredictably faint tremors, slight twitching of facial muscles in addition to above. Very confused."
Day 36 - Treatment 98 "Perspiring freely. Myoclonic twitching of the face. Tremor of the hand. Bizarre movements. Resistive to termination. Terminated with a great deal of resistance, using pure dextrose."
Day 40 - Treatment 104 "Stumbled twice on returning from bathroom (? Inco-ordination) - jerky movements of arms & legs." The nurse's question mark is probably her attempt to blame this accident on my apparent "incoordination" - not the insulin.
Day 45 - Treatment 110 [last treatment] "No tremors. Delayed reaction. Recovery."
When you're twitching, shaking or convulsing, your brain is adversely affected. Fortunately, I escaped brain damage - a common effect of insulin coma shock.
110 insulin shocks later, I felt wasted physically-emotionally-intellectually , I was totally wiped out from this so-called "safe and effective treatment" for "schizophrenia". I wasn't the only McLean patient to be insulin shocked -I recall seeing a young, 17-year old blond boy who was also shocked.
I was 22 when finally released from McLean in 1953, approximately one year after they stopped shocking me. The main reason I was released was because I told the staff what they wanted to hear - I planned to return to university and continue psychotherapy with Dr. Sharpe or another psychiatrist as an outpatient. . I still recall asking Dr. Sharpe, "Why are you torturing me?" He just smiled, patronized and insulted me sayinmg in so many words that my complaints were "part of my illness". Typical shrink logic, blame the patient-victim.
This is an excerpt from Dr. Sharpe's clinical summary of the insulin shocks. Note his rare admission that he prescribed insulin shock to cure my "temper tantrums" - my justified anger toward my parents and being shocked and locked up in this psychoprison. In his notes, Dr. Sharpe also omitted mentioning that I once lapsed into an insulin-induced coma and could have died. "
From time to time in his tempter tantrums he would be destructive of furniture in his room, S¯The patient was finally placed on sub-coma insulin and after a month of sub-coma insulin three times a day he showed tremendous improvement in his general over-all picture. There was no longer the outbursts of tempers"
I was damn lucky to have escaped electroshock and brain damage including permanent memory loss. Thousands of psychiatric survivors were not so fortunate, many have died and will die from psychiatry's' "safe and effective, lifesaving treatment" such as electroshock and forced drugging with neuroleptics and/or antidepressants
Since the mid-1960s, insulin shock is no longer prescribed, mainly because it caused too many "adverse reactions" including death - the death rate for insulin coma shock was 5%-7%. Today, electroshock ("E.C.T.") is more widely prescribed, especially for depressed women and elderly people. It's more efficient, produces faster bran damage ("improvement").
A word of advice: Do whatever it takes to stay out of or escape the psychiatric system - your health and life are at stake.
Biographical note: Don Weitz is an anti-psychiatry activist, co-editor of Shrink Resistant: (1988), host-producer of "Antipsychiatry Radio" on CKLN, member of the Psychiatric Survivor Archives Committee, and co-founder of the Coalition Against Psychiatric Assault (CAPA) in Toronto.